Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 115, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 1998, 3:56 PM CDT for Escambia County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1998, 3:56 PM CDT (20:56 UTC)
- Expired
- Apr 22, 1998, 4:40 PM CDT
- In force
- 44 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Escambia County, AL
The radar
The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 4:10 PM CDT | Hail 1.75 | Appleton, AL | Golfball size hail was reported just east of Appleton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
495 WUUS1 KMOB 222053 RRA SVRMOB ALC053-222140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 356 PM CDT WED APR 22 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 440 PM CDT * AT 343 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF BREWTON OR 3 MILES NORTH OF APPLETON... AS INDICATED BY DOPPLER RADAR... MOVING SOUTHEAST 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR- KIRKLAND AT 355 PM CDT ROCK HILL AT 400 PM CDT BOYKIN AT 410 PM CDT ROBERTS AT 415 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:57 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 22, 2:57 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 257 PM CDT WED APR 22 1998 SCATTERED PRECIP WITH ISOLATED EMBEDDED TSRA WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON HOURS AS MID LEVEL S/WAVE PUSHES THROUGH CWA. UPSTREAM MID LEVEL S/WAVE CURRENTLY ADVANCING INTO NRN MS...WITH ASSOCIATED TSRA...WILL SWING THROUGH CWA BY LATE TONIGHT. LOSS OF HEATING WILL STABILIZE ATMOS...BUT ISOLATED -SHRA MAY MAKE IT INTO CWA LATER THIS EVENING SO WILL LEAVE MENTION OF ISOLATED/WIDELY SCATTERED SHOWERS. H5 TROF THEN SHIFTS SLOWLY EASTWARD THURSDAY INTO FRIDAY WITH SFC RIDGE BUILDING OVER CWA BY MIDDAY FRIDAY...KEEPING AREA DRY. OVER THE COASTAL WATERS...THINK THAT SCEC WILL SUFFICE TONIGHT AND THURSDAY FOR NW 15-20 KT WINDS...THEN DIMINISHING EVENTUALLY TO AROUND 10 KTS THU NIGHT. SEAS 3 FT NEAR SHORE AND 5 FT WELL OFFSHORE WILL SUBSIDE THU NIGHT TO 2-3 FT. MOB 47/74/49/80 2000 PNS 51/75/54/79 2000 DTS 50/73/52/76 1000 EVR 45/70/44/78 2000 29
In the hours before
Special weather statement, Apr 22, 1:22 PM CDT, 2 hours 34 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-231200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 120 PM CST WED APR 22 1998 DAYTIME HEATING HAS ALLOWED FOR THE ATMOSPHERE TO BECOME UNSTABLE EARLY THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE DURING THE AFTERNOON HOURS...AND PROVIDE THE VERTICAL LIFT NECESSARY TO GENERATE WIDELY SPACED THUNDERSTORMS. VERY COLD AND DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF HAIL. CONSIDERING THE POSITION OF THE UPPER LEVEL DISTURBANCE...IT IS POSSIBLE THAT A FEW THUNDERSTORMS MAY DEVELOP LARGE HAIL ACROSS SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE UNTIL THE EARLY EVENING. THE THUNDERSTORMS WILL DISSIPATE BY THE EARLY EVENING HOURS WITH THE LOSS OF DAYTIME HEATING` AND WITH THE PASSAGE OF THE UPPER LEVEL DISTURBANCE. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MAY BE NECESSARY ACROSS SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE UNTIL THE EARLY EVENING.
Special weather statement, Apr 22, 2:20 PM CDT, 1 hour 36 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-231200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 120 PM CST WED APR 22 1998 DAYTIME HEATING HAS ALLOWED FOR THE ATMOSPHERE TO BECOME UNSTABLE EARLY THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE DURING THE AFTERNOON HOURS...AND PROVIDE THE VERTICAL LIFT NECESSARY TO GENERATE WIDELY SPACED THUNDERSTORMS. VERY COLD AND DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF HAIL. CONSIDERING THE POSITION OF THE UPPER LEVEL DISTURBANCE...IT IS POSSIBLE THAT A FEW THUNDERSTORMS MAY DEVELOP LARGE HAIL ACROSS SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE UNTIL THE EARLY EVENING. THE THUNDERSTORMS WILL DISSIPATE BY THE EARLY EVENING HOURS WITH THE LOSS OF DAYTIME HEATING AND WITH THE PASSAGE OF THE UPPER LEVEL DISTURBANCE. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MAY BE NECESSARY ACROSS SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE UNTIL THE EARLY EVENING.
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.